What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 2:12 AM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 28, 2:12 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
312 AM CDT Wed Jul 28 2021
.SHORT TERM...
311 AM CDT
Through Thursday...
Lots to unpack again this morning. The primary forecast messages
through Thursday are:
- Scattered early to mid morning storms primarily north of I-80,
with potential for some festering or redeveloping scattered
storms into afternoon that could pose an isolated severe threat.
- Humid today and tonight area-wide, with heat index readings
potentially topping 100 in some areas well southwest of Chicago.
- The likelihood of severe-wind producing, organized storms
between 11 pm and 4 am for parts of northeast Illinois,
including the Chicago metro, and far northwest Indiana. How much
of that area and how significant of a severe threat still
possess a decent amount of uncertainty.
- Cold front pushing in Thursday afternoon kicking the humid air
out yet also providing high waves along the Lake Michigan shore.
...Morning Storms...
Early this morning, scattered strong convection is festering on
isentropic ascent/elevated warm advection across northwest
Illinois. Looking at water vapor imagery back to last evening,
there is a subtle impulse tracking east-southeast too. With MUCAPE
values of 1,500 to 2,500 J/kg and 850 mb dew points of a high
17-18C at the base of that MUCAPE level, suspect that this
activity is going to fester longer than most convection allowing
models (CAMs) depict. Have scattered thunderstorms mentioned now
into the Chicago metro area through mid morning, moving along
isentropic ascent and saturation on the 310K theta surface.
Locally very heavy rainfall will be seen under any of these larger
cells given slow movement. Marginally severe hail and wind
threats are also present given the wide CAPE in the -10C to -30C
layer and the moisture-laden downdrafts.
...Heat...
This early morning convection and its debris clouds spanning
across much of the CWA, as well as potential additional clouds
from upstream warm advection-driven precipitation across Minnesota
later this morning, lend uncertainty to how warm temperatures
will be today. We saw yesterday how clouds and outflow can retard
warming, and have been more cautious with today's highs. Also the
winds in lake adjacent counties are likely to be off the lake
late this morning into at least early to mid afternoon, keeping
those locales cooler. The massive reservoir of 70+ dew points has
now expanded into the CWA, and this low-level moisture has depth
to it as observed by upstream soundings last evening (ILX, SGF,
TOP), so not expecting much mixing out today. With dew points
forecast to be in the mid 70s this afternoon and highs around 90,
some locations in the southwestern CWA will probably top 100 on
the heat index and may even touch 105. But that area and duration
looks limited, so no Heat Advisory planned. Given the very humid
air (similar to last Saturday), and the warm conditions through
this evening, will message basic heat safety today.
...Afternoon Storms...
The aforementioned boundary off the lake will serve as one focus
area for possible updrafts to penetrate through what should be at
least a slightly capped atmosphere this afternoon. Also there
could be an outflow boundary or two from any morning convection
too. So continue to mention some low thunderstorm chances this
afternoon over northeast Illinois and northwest Indiana.
Confidence is not high on how this afternoon will play out with
some domino effect from this morning's convection.
...Tonight's Storms...
Attention then is on tonight with an elevated threat of severe
wind-producing storms from a mesoscale convective system (MCS).
Despite the earlier mentioned clouds and at least spotty
convection in the general region, including Wisconsin, there is a
robust strong to extreme instability area (MUCAPE 3,000-5,500
J/kg) that is just to the west of the region this morning. With a
strong short wave well agreed upon on guidance to top the upper
level ridge/heat dome over the central U.S., this feature will
induce a pull on that instability into Wisconsin this afternoon
into this evening. All the ingredients we look for toward severe
MCS development are present in Wisconsin, including high 0-8 km
shear (55-65 kt) and favorable cold pool sustainability and rapid
propagation (DCAPE > 1,000 J/kg, 0-3 km shear of 45 kt within the
MCS area, and Corfidi forward propogating vectors of 45 kt).
The challenges are the orientation of the MCS track and whether
or not it will be of a significant severe level (gusts 75+ mph)
into our CWA. CAM guidance, while extremely well agreed upon on
the mode, has a large amount of spread on where the apex of the
convective bow tracks. Mid-level flow would support the MCV
tracking southeastward over central Lake Michigan into southwest
Michigan, which would favor the strongest winds immediately ahead
and to its west-southwest. That is in-line with a mean of the CAM
solutions as well as reflected in the 00Z HREF depictions of
highest wind probabilities. This would favor far northeast
Illinois and far northwest Indiana. But there is a range of
uncertainty that goes all the way back west to I-39, and as far
south as the southern CWA toward daybreak Thursday. In terms of
strength, a derecho -- an MCS that is much longer lived and has
swaths of 75+ mph damaging winds -- is certainly at play comparing
forecast parameter space to composite parameters for northwest
flow derechos that have affected our area, as well as being smack
dab in the climatological favored time (July-mid August). This
really depends on where the apex of the bowing segment tracks. The
further south into our area, the likely more detached from
synoptic forcing (and the MCV) the squall line will be, so it
probably will be weakening but just how quick of rate is uncertain
given the strong pressure rise/fall couplet indicated in guidance
(implying the large cold pool footprint and that it should be
propogating quickly). SPC's going risks depict the local
expectations well, and will use that as a focus to our messaging.
Also of note with the MCS over southern Lake Michigan, this will
induce a quick wind-driven wave increase. The trajectory of the
MCS and the magnitude of the pressure rise/falls are in line with
a path that may result in a brief sloshing of the higher water
due to the rapid pressure difference (meteotsunami). With lake
levels down some this shouldn't be a huge impact if it occurs, but
basically choppy waters and a high swim risk could be in place
Thursday morning, and already one will be needed Thursday
afternoon with the incoming cold front.
Finally one other note with the MCS is the very heavy rainfall
rates (2+ inches per hour) within this. The quick propagation
will help, although on the western edge there could be some
backbuilding or at least slower forward propagation with some
offsetting westerly low-level jet. That may be even west of the
CWA depending on the track of this.
...Thursday...
The true cold front will not have passed yet Thursday morning, and
with the MCS expected to be primarily out of the area, any showers
or storms will be on lingering confluence ahead of this front and
on the primary MCS outflow which may be extending northwestward
through the CWA. This will eventually all be shunting southward as
one boundary into the early afternoon, and scattered
thunderstorms remain a threat along this, mainly along/south of
I-80. The high moisture and residual CAPE would support an
isolated severe threat.
MTF
&&
.LONG TERM...
Thursday night through Tuesday...
212 AM...Only forecast concern is a chance for thunderstorms on
Saturday.
The cold front will be moving across the southern cwa Thursday
evening with a continued low chance for thunderstorms but its
possible the bulk of the activity will be south of the area by
Thursday evening. Cooler and less humid conditions are expected
Thursday night into Friday as a ridge of high pressure moves
across the area, though highs on Friday may still reach the
lower 80s away from Lake Michigan.
Another cold front is expected to move across the area Saturday
night or early Sunday morning and bring another chance for
showers and few thunderstorms. Still some timing differences
among the models for this time period but low chance pops still
reasonable. Possible for high temps to warm into the mid/upper
80s on Saturday, but low confidence.
High pressure will move across the area Sunday into Monday with a
rather cool airmass with highs both days perhaps only in the 70s.
As this high shifts east Tuesday, temps begin to warm back into
the 80s by midweek. cms
&&
.AVIATION...
For the 06Z TAFs...
1237 AM...Primary forecast concerns include...
Chance of showers/thunderstorms early this morning.
Scattered thunderstorms late this evening/early Thursday morning.
Wind directions later today with a lake breeze expected.
Current thunderstorms across southwest WI and northeast IA are
expected to slowly weaken as they move east/southeast early this
morning but some precipitation may make into far northern IL and
for now have include tempo shower mention at rfd and will monitor
trends. This activity is likely to have an outflow boundary that
will move across northern IL later this morning. While confidence
is low, some of the guidance does show an outflow later this
morning turning winds north/northwest and possibly northerly for a
few hours. Winds would then shift back to southwest or possibly
southerly by late morning/early afternoon. By then, a lake breeze
is expected to move inland and much of the guidance shows it
moving west of mdw but stalling near ord. Low level winds begin to
increase by mid/late afternoon and wherever the lake breeze is at
that time, it will likely stall and then be pushed back toward the
lake by early evening. For now have included tempo mention for the
lake breeze at ord and maintained prevailing mention at mdw/gyy.
Low level winds will continue to increase this evening and surface
winds are likely to increase into the 10-15kt range with some
gusts possible.
There will be another period for thunderstorms late this evening
into early Thursday morning with perhaps a broken line moving
across the area. Some of the guidance is showing the bulk of the
thunderstorms from the Chicago Metro area, east over the lake into
southern lower MI so there remains some uncertainty for how
continuous the thunderstorms may be, especially across northwest
IL. There will likely be a large outflow boundary with this
activity, shifting winds northerly and possibly northeast.
Duration of convection could be only 1-2 hours so some timing
tweaks are possible with later forecasts. cms
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 28, 2:58 AM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
358 AM CDT Wed Jul 28 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-290900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
358 AM CDT Wed Jul 28 2021 /458 AM EDT Wed Jul 28 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited Excessive Heat Risk.
Significant Thunderstorm Risk...with an associated:
Elevated Damaging Wind Risk...up to 75 mph.
Limited Tornado Risk.
Limited Hail Risk...up to half dollar size.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms will be seen this morning with the
possibility of a few thunderstorms this afternoon and early
evening. A few of these could be marginally severe and produce
locally heavy rainfall.
Very humid air will spread over the region today, resulting
in heat index readings at or just above 100 degrees in parts
of north central and east central Illinois.
Organized, severe thunderstorms will develop in Wisconsin this
evening and track southeast. These are likely to at least clip
northeast Illinois and far northwest Indiana between 11 pm and
4 am, but may also move directly into the outlook area during
that time. Damaging winds would be most favored threat with
these storms depending on their track, as well as period of very
heavy rainfall that could cause localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Excessive Heat Risk south of I-80.
Limited Severe Thunderstorm Risk south of I-80.
High Swim Risk.
Friday...
High Swim Risk.
Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Scattered thunderstorms may continue into Thursday morning,
likely shifting south of I-80 by afternoon. A few of these
storms could be severe.
High waves from the gusty storms overnight may continue into
Thursday morning, with waves then building in the afternoon
behind a cold front. This will create dangerous swimming
conditions for at least part if not the entire day Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports with any stronger thunderstorms today are
appreciated, and any reports of wind damage from late
tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east southeast at 35 mph today, and toward
the southeast at 45 to 60 mph tonight
LMZ740>745-290900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
358 AM CDT Wed Jul 28 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated thunderstorm wind gust risk...up to 65 knots.
Limited Hail Risk...up to half dollar size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk through early afternoon.
Friday...
Hazardous conditions for small craft are likely.
Saturday...
Limited Thunderstorm Risk.
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 28, 2:35 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
335 AM CDT Wed Jul 28 2021
ILZ004-005-280900-
Boone IL-McHenry IL-
335 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR MCHENRY AND NORTHEASTERN BOONE
COUNTIES UNTIL 400 AM CDT...
At 334 AM CDT, Doppler radar was tracking a strong thunderstorm over
Capron, or near Poplar Grove, moving southeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Crystal Lake, Lake in the Hills, McHenry, Woodstock, Huntley,
Harvard, Marengo, Poplar Grove, Hampshire, Candlewick Lake, Wonder
Lake, Lakewood, Richmond, Capron, Hebron, Bull Valley, Timberlane,
Ringwood, Union and Garden Prairie.
Including the following interstate...
I-90 between mile markers 27 and 41.
This includes... Mchenry County College and Mchenry County
Fairgrounds.
LAT...LON 4215 8840 4215 8871 4239 8893 4249 8877
4249 8827
TIME...MOT...LOC 0834Z 310DEG 43KT 4240 8874
CMSSpecial weather statement, Jul 28, 2:59 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
359 AM CDT Wed Jul 28 2021
ILZ005-006-280930-
Lake IL-McHenry IL-
359 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND EASTERN
MCHENRY COUNTIES UNTIL 430 AM CDT...
At 358 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bull Valley, or near Woodstock, moving southeast at 40 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Crystal Lake, Algonquin, Lake in the Hills, McHenry, Woodstock,
Huntley, Round Lake, Wauconda, Fox Lake, Island Lake, Cary,
Johnsburg, Lakemoor, Lake Barrington, Fox River Grove, Barrington
Hills, Wonder Lake, Lakewood, Volo and Oakwood Hills.
This includes... Mchenry County College, Mchenry County Fairgrounds,
and Moraine Hills State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4235 8811 4218 8813 4215 8823 4215 8835
4228 8854 4243 8840
TIME...MOT...LOC 0858Z 305DEG 34KT 4231 8838
BirkSpecial weather statement, Jul 28, 3:30 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
430 AM CDT Wed Jul 28 2021
ILZ020-105>107-281015-
Southern Cook IL-Southern Will IL-Kendall IL-Northern Will IL-
430 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENDALL AND
NORTHWESTERN WILL COUNTIES UNTIL 515 AM CDT...
At 429 AM CDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Joliet, Naperville, Bolingbrook, Romeoville, Plainfield, Woodridge,
Oswego, Lockport, New Lenox, Homer Glen, Lemont, Channahon, Crest
Hill, Shorewood, Ingalls Park, Elwood, Preston Heights, Fairmont,
Rockdale and Crystal Lawns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4138 8806 4157 8838 4169 8834 4169 8791
TIME...MOT...LOC 0929Z 307DEG 23KT 4161 8821
FRIEDLEIN
Special weather statement, Jul 28, 3:32 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
432 AM CDT Wed Jul 28 2021
ILZ006-013-103-104-281015-
Lake IL-DuPage IL-Northern Cook IL-Central Cook IL-
432 AM CDT Wed Jul 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE...NORTHEASTERN
DUPAGE AND NORTHERN COOK COUNTIES UNTIL 515 AM CDT...
At 431 AM CDT, Doppler radar was tracking a strong thunderstorm over
Arlington Heights, moving southeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chicago, Elgin, Cicero, Arlington Heights, Evanston, Schaumburg,
Palatine, Skokie, Des Plaines, Berwyn, Mount Prospect, Hoffman
Estates, Oak Park, Glenview, Elmhurst, Buffalo Grove, Bartlett, Ohare
Airport, Streamwood and Hanover Park.
This includes... Lincoln Park Zoo, Loyola University, Oakton
Community College, Schaumburg Boomers Baseball, Triton College,
Harper College, Hawthorne Park, Northeastern Illinois University,
Northwestern University, Ravinia Music Festival, Soldier Field,
University of Illinois Chicago, Guaranteed Rate Field...IL Institute
of Technology, Wrigley Field, The Loop, Museum Campus, and Northerly
Island.
LAT...LON 4221 8780 4211 8773 4206 8767 4203 8767
4198 8765 4196 8763 4196 8764 4190 8761
4190 8760 4188 8762 4179 8758 4188 8792
4199 8824 4223 8819
TIME...MOT...LOC 0931Z 302DEG 29KT 4211 8798
CMS